Kentucky, 2015

Lightning Strike and Heavy Rain in Kentucky, August 5, 2015

August 5, 2015 · NWS PAH · 6 events in 4 counties and zones

A procession of thunderstorm complexes moved slowly eastward across southwest Kentucky. These storms occurred ahead of a slow-moving upper level disturbance that tracked from the central Plains to the Lower Missouri Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A procession of thunderstorm complexes moved slowly eastward across southwest Kentucky. These storms occurred ahead of a slow-moving upper level disturbance that tracked from the central Plains to the Lower Missouri Valley. The storms were fed by a very moist southwest flow in the low levels of the atmosphere. Surface dew points were in the lower 70's. The intensity and duration of the storms resulted in locally very heavy rainfall from three to four inches in some places.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 5, 6:15 AM CST, 45 minutes earlier.

Area forecast discussion, Aug 5, 6:15 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
715 AM CDT WED AUG 5 2015

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 249 AM CDT WED AUG 5 2015

MAIN FORECAST CHALLENGE IN THE NEAR TERM CONTINUES TO LIE WITH
THE POSSIBILITY OF HEAVY RAINS ACROSS THE FORECAST AREA...MAINLY
TODAY AND TONIGHT...AS MULTIPLE MID/UPPER LEVEL IMPULSES MOVE ESE
INTO THE MID MS AND LOWER OHIO VALLEY REGIONS. THESE WAVES OF
ENERGY WILL BE ALLOWED TO TAP INTO VERY HIGH PWATS /OVER 2 INCHES/
THAT WILL BE IN PLACE ACROSS THE REGION. THERE REMAIN SOME
DIFFERENCES IN TIMING/EXACT TRACK OF THE SFC FEATURES...BUT
BELIEVE THE RISK OF HEAVY RAINS AT SOME POINT DURING THE NEXT
24-36 HOURS IS GREAT ENOUGH TO EXPAND THE FLASH FLOOD WATCH OVER
THE ENTIRE FORECAST AREA WITH THIS FORECAST PACKAGE. THE FIRST
WAVE OF SHOWERS/THUNDERSTORMS SHOULD FORM EARLY THIS MORNING OVER
SE MO...THEN TREK EAST ACROSS THE CWA DURING THE DAY. ANOTHER
WAVE SHOULD FORM TONIGHT AND MOVE ROUGHLY OVER THE SAME LOCATIONS.

THINKING IS THERE SHOULD BE A BREAK IN THE PRECIP BEHIND THE MAIN
H50 SHORT WAVE...ESP AS WE GET INTO THU AFTN/EVENING.
HOWEVER...YET ANOTHER IMPULSE PLUNGING SE WITHIN BROAD NW FLOW
ALOFT MAY AFFECT PORTIONS OF SE MO LATER THU NIGHT INTO FRI
MORNING.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 249 AM CDT WED AUG 5 2015

FRIDAY MORNING...WE COULD BE DEALING WITH THE REMNANTS OF A MCS
COMING ACROSS CENTRAL MISSOURI DOWN INTO SOUTHEAST MISSOURI IN
ASSOCIATION WITH A FRONTAL BOUNDARY TO OUR NORTHWEST. MODELS HAVE
BEEN PRETTY CONSISTENT IN SHOWING THIS FOR A FEW DAYS NOW. HARD TO
SAY THIS FAR OUT WHAT EXACT AREA WILL BE IMPACTED BUT WILL HIGHLIGHT
PORTIONS OF SOUTHEAST MISSOURI AND SOUTHWEST IL FOR NOW. BELIEVE
THAT THE AFTERNOON WILL PROBABLY BE DRY. WHATEVER IS LEFT OF THE
BOUNDARY WILL MIGRATE INTO OUR CWA DURING THE DAY ON FRIDAY AND INTO
FRIDAY NIGHT BUT CONVERGENCE BECOMES VERY WEAK AND MOISTURE SEEMS
LIMITED. SO WILL LEAVE FRIDAY NIGHT DRY RIGHT NOW.

AS WE START THE WEEKEND...AN UPPER LEVEL HIGH WILL BE CENTERED OVER
THE ARKLATEX REGION AND THE RIDGE WILL BE SLOWLY BUILDING OVER THE
AREA THROUGHOUT THE ENTIRE WEEKEND. SO TEMPERATURES WILL BE BACK
INTO THE UPPER 80S TO LOW 90S FOR THE WEEKEND. SATURDAY HAS BEEN
LOOKING FAIRLY DRY FOR SEVERAL DAYS NOW BUT CONCERNED ABOUT THE RING
OF FIRE BEING IN OUR VICINITY AND IT WOULD NOT TAKE MUCH TO FIRE UP
SOME CONVECTION...AS A FEW OF THE MODEL RUNS HAVE BEEN HINTING AT
FROM TIME TO TIME OVER THE PAST SEVERAL DAYS. BUT WILL CONTINUE A
DRY FORECAST GIVEN A LACK OF ANY STRONG AND PERSISTENT SIGNAL.

LATE SATURDAY NIGHT INTO SUNDAY...A FRONTAL BOUNDARY DEVELOPS TO OUR
NORTH. MODELS HAVE BEEN TRYING TO ADVERTISE SOME CONVECTION BLEEDING
INTO OUR NORTHERN AREAS DURING THIS TIME FRAME. WILL TWEEK THE POP
GRIDS ONLY A BIT TO SHOW THIS TREND. HOWEVER...HOW MODELS PROGRESS
THIS FRONT INTO AND THROUGH THE AREA LATE IN THE WEEKEND AND EARLY
NEXT WEEK HAS BEEN PRETTY INCONSISTENT TIMING WISE. TRYING TO
SUMMARIZE THE PAST COUPLE OF DAYS WORTH OF MODELS AND MODEL
RUNS...IT LOOKS LIKE FROPA COULD BE SOMETIME IN THE SUNDAY NIGHT
THROUGH MONDAY TIME FRAME.

THIS FAR OUT...WILL CONTINUE WITH OUR LOW END CHANCE TYPE POPS AND
CONTINUE TO MONITOR THE LATEST MODEL TRENDS WITH REGARD TO TIMING OF
THIS FEATURE. ONCE THE FRONT DOES PASS THROUGH THOUGH...IT DOES LOOK
LIKE WE WILL SEE A COUPLE OF DRY DAYS WITH COOLER TEMPS. DEPENDING
ON WHEN THE FRONT FINALLY DOES COME THROUGH...THERE IS A POSSIBILITY
OF PRETTY WARM TEMPERATURES RIGHT AHEAD OF THE FRONT...AS 925 MB
TEMPS SPIKE INTO THE LOWER 30S

&&

.AVIATION...
ISSUED AT 715 AM CDT WED AUG 5 2015

WITH THE APPROACH OF A FRONTAL BOUNDARY COUPLE WITH RIPPLES OF
UPPER LEVEL ENERGY...PRECIPITATION CHANCES INCREASE SIGNIFICANTLY
AROUND MID WEDNESDAY MORNING AT KCGI/KOWB AND MORE TOWARD MIDDAY AT
KEVV/KOWB. WORSE CASE SCENARIO SHOULD BE MVFR CIGS/VSBYS IN TSRA.
NORTHEAST WINDS AOB 5 KNOTS BECOMING SOUTHEAST OVER THE LATTER
HALF OF THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH THURSDAY
     AFTERNOON FOR ILZ076>078-082-083-086-087-089>094.

     FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH THURSDAY
     AFTERNOON FOR ILZ075-080-081-084-085-088.

MO...FLASH FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH THURSDAY
     AFTERNOON FOR MOZ108>112-114.

     FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH THURSDAY
     AFTERNOON FOR MOZ076-086-087-100-107.

IN...FLASH FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH THURSDAY
     AFTERNOON FOR INZ081-082-085>088.

KY...FLASH FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH THURSDAY
     AFTERNOON FOR KYZ001>022.

&&

SHORT TERM...GM
LONG TERM...CW
AVIATION...GM
Hazardous weather outlook, Aug 5, 4:27 AM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
527 AM CDT WED AUG 5 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
527 AM CDT WED AUG 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL TODAY AND TONIGHT. A FLASH FLOOD WATCH IS IN
EFFECT FOR THE ENTIRE QUAD STATE REGION. PLEASE REFER TO THE FLASH
FLOOD WATCH PRODUCT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SPOTTERS SHOULD FORWARD ANY FLOODING CONDITIONS TO THE
NATIONAL WEATHER SERVICE.

The radar

The Ft Campbell radar (KHPX), 36 km away, was scanning. The volume nearest the first event began at 13:02 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 1 lightning. Local standard time, as filed.

Heavy Rain, Christian

When
August 5, 7:00 AM CST to 9:25 AM CST
Where
Christian County, Gracey
Reported by
Trained Spotter
Coordinates
36.870, -87.650

A trained spotter reported minor street flooding. Within a three-hour period, the spotter measured 2.65 inches of rain.

Heavy Rain, Trigg

When
August 5, 7:00 AM CST to 12:00 PM CST
Where
Trigg County, Cadiz to 3.63 mi NNE of Maggie
Reported by
Mesonet
Coordinates
36.870, -87.820

Over a five-hour period, the rainfall at a mesonet site on the Little River southeast of Cadiz was 3.27 inches. In and around Cadiz, flooding was reported in the usual problem spots.

Heavy Rain, Trigg

When
August 5, 7:00 AM CST to 10:25 AM CST
Where
Trigg County, Rockcastle
Reported by
Trained Spotter
Coordinates
36.900, -87.970

A trained spotter reported 3.5 inches of rain over a three and one-half hour period.

Heavy Rain, Hopkins

When
August 5, 8:25 AM CST to 9:25 AM CST
Where
Hopkins County, 4 mi S of Madisonville
Reported by
Mesonet
Coordinates
37.272, -87.500

The Kentucky mesonet site near Madisonville measured 1.03 inches of rain in 45 minutes.

Lightning, Trigg

When
August 5, 8:30 AM CST
Where
Trigg County, Cadiz
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.870, -87.820

Lightning struck a substation near Cadiz, causing several circuits to go down. About 12,000 utility customers lost power for up to an hour. Power went out throughout all of Cadiz and parts of three other counties.

Heavy Rain, McLean

When
August 5, 9:30 AM CST to 12:00 PM CST
Where
McLean County, Calhoun
Reported by
Mesonet
Coordinates
37.530, -87.270

The mesonet site on the Green River near Calhoun measured 1.86 inches within three hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593328, 593345, 593349, 593350, 593528, 593351.